Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Northern Indiana

June 3, 2002Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 3, 2002, 11:38 AM EST for Allen County, Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 11:38 AM EST (16:38 UTC)
Expired
Jun 3, 2002, 12:20 PM EST
In force
42 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 12:05 PM ESTHail 1Huntertown, INA trained spotter reported nickel size hail in Huntertown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS53 KIWX 031638
SVRFWA
INC003-031715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1138 AM EST MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 1220 PM EST

* AT 1138 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF HUNTERTOWN...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HUNTERTOWN
  GRABILL
  WOODBURN
  FORT WAYNE

THREE QUARTER INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS 
SEVERE STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:47 AM EST, 51 minutes earlier.

Area forecast discussion, Jun 3, 10:47 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1047 AM EST MON JUN 3 2002

HAVE UPDATED FCST TO ADD MENTION OF SEVERE THIS AFTERNOON. PER
COORDINATION WITH CLE...IND AND SPC...WILL ADD SEVERE TO ALL OF NRN
INDIANA...FAR SOUTHWEST LOWER MICH AND NW OH. WARM FRONT WAS LIFTING
NORTHEAST INTO WEST CENTRAL INDIANA HAD ALREADY MOVED NORTH OF
LAF AT 15Z. WOLCOTT PROFILER INDICATED SW WINDS IN LOWEST GATE...SO
FRONT OVER NW INDIANA APPEARS VERY SHALLOW. SEASONALLY STRONG FRONT
SHOULD MOVE NORTHEAST INTO FAR NRN INDIANA THIS AFTERNOON. GIVEN
ANTICIPATED CAPES THIS AFTN OF AROUND 3000 J/KG AND STRONG SFC
BOUNDARY...EXPECT CONTINUE TO DEVELOP ALONG AND JUST NORTH OF THE
FRONT. CONVECTION SHOULD INTENSIFY THIS AFTERNOON WITH LOCAL HEATING
AND MVMNT OF FRONT.

.IWX...NONE.

SKIP

In the hours before

Local storm report, Jun 3, 9:55 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
955 AM EST MON JUN 03 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 AM    9 E BENTON HARBOR         MI   WIND DAMAGE
06/03/02   BERRIEN                        REPORTED BY HAM RADIO
                                          OPERATOR. TREES AND
                                          POWER LINES DOWN NEAR
                                          INTERSECTION OF ROUTE
                                          152 AND ROUTE 140.
Special weather statement, Jun 3, 11:24 AM EST, 14 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1124 AM EST MON JUN 3 2002

...THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH THIS
EVENING...

A WARM FRONT WILL MOVE NORTH ACROSS ILLINOIS...INDIANA AND OHIO
THROUGH THIS EVENING AND HELP TRIGGER THUNDERSTORMS.  LARGE HAIL
WILL BE POSSIBLE WITH THUNDERSTORMS ALONG AND NORTH OF THE FRONT.
THUNDERSTORMS THAT FORM NEAR OR SOUTH OF THE FRONT...MAINLY SOUTH OF
A LINE FROM ROCHESTER TO LIMA...WILL ALSO HAVE THE POTENTIAL FOR
DAMAGING WINDS AND EVEN AN ISOLATED TORNADO. IN ADDITION...ALL
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCH RAINFALL
AMOUNTS IN A VERY SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. SKYWARN SPOTTERS SHOULD REMAIN ALERT AND ARE
ASKED TO REPORT SEVERE WEATHER.

SKIP

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.